Vol. 2, No. 5, 2008

Download this article
Download this article For screen
For printing
Recent Issues

Volume 10
Issue 9, 1845–2052
Issue 8, 1601–1843
Issue 7, 1373–1600
Issue 6, 1147–1371
Issue 5, 939–1146
Issue 4, 695–938
Issue 3, 451–694
Issue 2, 215–450
Issue 1, 1–214

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
Cover
Editorial Board
Editors' Addresses
Editors' Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Subscriptions
Editorial Login
Contacts
Author Index
To Appear
 
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Constructing simply laced Lie algebras from extremal elements

Jan Draisma and Jos in ’t panhuis

Vol. 2 (2008), No. 5, 551–572
Abstract

For any finite graph Γ and any field K of characteristic unequal to 2, we construct an algebraic variety X over K whose K-points parametrize K-Lie algebras generated by extremal elements, corresponding to the vertices of the graph, with prescribed commutation relations, corresponding to the nonedges. After that, we study the case where Γ is a connected, simply laced Dynkin diagram of finite or affine type. We prove that X is then an affine space, and that all points in an open dense subset of X parametrize Lie algebras isomorphic to a single fixed Lie algebra. If Γ is of affine type, then this fixed Lie algebra is the split finite-dimensional simple Lie algebra corresponding to the associated finite-type Dynkin diagram. This gives a new construction of these Lie algebras, in which they come together with interesting degenerations, corresponding to points outside the open dense subset. Our results may prove useful for recognizing these Lie algebras.

Keywords
Lie algebras, extremal elements, generators and relations
Mathematical Subject Classification 2000
Primary: 17B20
Secondary: 14D20, 17B67, 17B01
Milestones
Received: 17 August 2007
Revised: 6 March 2008
Accepted: 27 May 2008
Published: 4 July 2008
Authors
Jan Draisma
Department of Mathematics and Computer Science
Technische Universiteit Eindhoven
P.O. Box 513
5600 MB Eindhoven
The Netherlands
http://www.win.tue.nl/~jdraisma/
Jos in ’t panhuis
Department of Mathematics and Computer Science
Technische Universiteit Eindhoven
P.O. Box 513
5600 MB Eindhoven
The Netherlands
http://www.win.tue.nl/~jpanhuis/